Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2003, 3:26 AM EST for Huntington County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 3:26 AM EST (08:26 UTC)
- Expired
- May 9, 2003, 4:00 AM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS53 KIWX 090826
SVRIWX
INC069-090900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 AM EST FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUNTINGTON COUNTY IN INDIANA
* UNTIL 400 AM EST
* AT 325 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHWEST OF ANDREWS TO 3 MILES SOUTH OF HUNTINGTON TO MOUNT
ETNA...MOVING NORTHEAST AT 55 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
ROANOKE
HUNTINGTON
ANDREWS
WARREN
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4098 8564 4082 8565 4067 8564 4071 8536
4088 8535 4101 8535What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:28 AM EST, 58 minutes earlier.
Area forecast discussion, May 9, 2:28 AM EST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 228 AM EST FRI MAY 9 2003 TODAY-SUNDAY SFC LOW OVR SW IA WITH WARM FRONT EXTENDING ESE TO SWRN IN. OVERRUNING TSTMS OCCURRING ATTM OVER NRN IL/IN. WARM FRONT EXPECTED TO LIFT NE TO SRN MI BY 00Z. STRONGEST H85 THTE ADVCTN SHD BE OVER CWA BY 12Z...MOVG NE OF THE CWA BY 18Z. STRONG FORCING AND MID LVL INSTABILITY WILL RESULT IN SOME HAIL PRODUCING STORMS. LOCALLY HEAVY RAIN ALSO LIKELY WITH STORMS THIS MORNING AS SOME BACK BUILDING SEEN OVER IL ATTM AND MBE VECTOR <10KTS OVER CWA EARLY THIS MORNING. SOME REDEVELOPMENT EXPECTED THIS AFTN AS AMS BECOMES VERY UNSTABLE IN WARM SECTOR. FORCING MECHANISM QUESTIONABLE...BUT LEFT OVER BOUNDARIES AND WARM FRONT LINGERING OVER NE PORTION OF CWA CUD PROVIDE A TRIGGER. ANOTHER STRONG TROUGH WL MOVE ACRS SRN ROCKIES TONIGHT. WEAKER S/WV EXPECTED TO LIFT NE AHD OF THIS TROUGH INTO IL BY 12Z FRI. THIS FORCING ALONG WITH WARM FRONT REDEVELOPING FARTHER SOUTH AS SFC LOW DVLPS OVR SRN PLAINS CUD RESULT IN TSTMS IN CWA AGAIN OVERNIGHT...WL KEEP IN HI CHC POPS. SFC LOW XPCD TO DEEPEN AND MOVE TO WRN IL BY 00Z SUN. DECENT FORCING AS WARM FRONT LIFTS INTO NRN IN AND SFC LOW APPROACHES SO HAVE BUMPED POPS UP TO LIKELY. VERY UNSTABLE AMS EXPECTED OVER AREA AGAIN SAT AFTN WITH BETTER DIRECTIONAL SHEAR WITH WARM FRONT MOVG THRU...SO POTENTIAL FOR SUPERCELLS. LOW EXPECTED TO CONT DEEPENING AND MOVE NORTH TO NRN WI BY 12Z SUN WITH ASSOCD STRONG CDFNT SWEEPING EWD ACRS THE CWA. SQUALL LINE EXPECTED TO DEVELOP ALONG/AHD OF FRONT. STRONG WIND FIELDS WITH SOME DIRECTIONAL SUGGESTS SOME ROTATION WITHIN BOW ECHOES PSBL. AGAIN PREFER A LIKELY POP. STRONG CAA AND WRAP AROUND MOISTURE EXPECTED ACRS CWA SUNDAY AS LOW CONTS SLOWLY NE ACRS UPR GRTLKS. WILL GO WITH WINDY/COOLER FCST WITH LOW CHC OF SHOWERS. DJT EXTENDED DISCUSSION... STG LOW PRESSURE WILL MOVE FROM THE NORTHERN GREAT LAKES INTO CANADA SUNDAY NGT AND MONDAY. STG PRESSURE GRADIENT AROUND THE LOW WILL BRING COOL AND BREEZY CONDITIONS. GEM/GFS SHOW SERIES OF SHORTWAVES WILL ROTATE AROUND DURING THIS PERIOD CAUSING MOSTLY CLOUDY SKIES AND CHC OF SHOWERS. SKIES TRY TO CLEAR TUES...BUT 00Z GFS SHOWS 850 MB RHS STILL 70-80% AS MORE SHORTWAVES DROP SE IN THE NW FLOW. ALSO 500 MB TEMPS OF -20 C OR LOW WILL STILL BE IN THE AREA. COULD SEE TUESDAY BEING MOSTLY CLOUDY AND MAYBE A CHC OF SHOWERS BUT WILL LEAVE ALONE FOR NOW. SFC RIDGE BUILDS IN FOR WEDS INTO THURS TO BRING A BETTER SHOT AT SUNSHINE...BUT COOL TEMPS TO CONTINUE. LWF .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, May 8, 4:41 AM EST, 22 hours 45 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-090945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 441 AM EST THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL MOVE NORTH INTO THE REGION OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT AFTER MIDNIGHT. THE GREATEST THREAT AT THIS TIME APPEARS TO BE HEAVY RAINFALL. HOWEVER...THERE IS A SLIGHT RISK FOR THE STRONGER THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING...MAINLY NORTH OF US 6...IN ASSOCIATION WITH THE WARM FRONT. SOUTH OF THE FRONT...THERE WILL BE A CHANCE FOR THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON INTO SUNDAY...WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX FISHER
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:13 AM EST | Severe Thunderstorm Warning | IWX | White | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.